question-icon

Can Phenytoin toxicity cause leukodystrophy?

default
Posted on Mon, 21 Dec 2015
Question: high ck serum level during acute phenytoin poisoning. what ck tests should be performed and why?
can phenytoin poisoning cause or exacerbate leukodystrophy?
doctor
Answered by Dr. Saumya Mittal (5 hours later)
Brief Answer:
Specific information

Detailed Answer:
Hi
I am Dr Mittal.
I have read your message. I think I can help you.
Phosphenytoin toxicity causes myalgia and myopathy. the cpk levels are raised due to the muscles.
Once the muscle conditions settles the cpk will reduce to normal.

And yes, it can exacerbate the leukodystrophy.

I have tried to make it as simple as possible. I hope that the information contained in this message will be able to help you find the best solution for your problem. Best of luck. Dr Mittal
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Saumya Mittal (17 hours later)
Can you be specific on how acute phenytoin toxicity causes myalgia and myopathy. How does it exacerbate leukodystrophy.

About the CK. If known Phenytoin toxicity exists would I not want to test for specific brain enzymes...CK-BB ... to isolate or qualify that brain was being impacted by the toxicity?
doctor
Answered by Dr. Saumya Mittal (7 hours later)
Brief Answer:
No need to test ck bb

Detailed Answer:
They are the side effects of the drug.
I cannot possibly explain the complex mechanisms of the interactions between the compounds. It needs years of medical education to understand the mechanism.
They are available on net anyways in case you have some background training.

And no there is no need to test ck BB.
Best of luck.
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
Answered by
Dr.
Dr. Saumya Mittal

Diabetologist

Practicing since :2004

Answered : 2893 Questions

premium_optimized

The User accepted the expert's answer

Share on
Can Phenytoin toxicity cause leukodystrophy?

Brief Answer: Specific information Detailed Answer: Hi I am Dr Mittal. I have read your message. I think I can help you. Phosphenytoin toxicity causes myalgia and myopathy. the cpk levels are raised due to the muscles. Once the muscle conditions settles the cpk will reduce to normal. And yes, it can exacerbate the leukodystrophy. I have tried to make it as simple as possible. I hope that the information contained in this message will be able to help you find the best solution for your problem. Best of luck. Dr Mittal